Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

July 15, 2022Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 15, 2022, 1:52 AM CDT for Mille Lacs County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2022, 1:52 AM CDT (06:52 UTC)
Expired
Jul 15, 2022, 2:15 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
40

County Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS83 KMPX 150652
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
152 AM CDT Fri Jul 15 2022
 
MNZ044-045-052-150715-
Isanti MN-Mille Lacs MN-Kanabec MN-
152 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern
Kanabec, central Mille Lacs and north central Isanti Counties through
215 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Milaca, or 30 miles south of Mille Lacs Lake, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Bock around 205 AM CDT.

Other locations in the path of this storm include Mora, Brunswick and
Ogilvie.

This includes U.S. Highway 169 between mile markers 196 and 202.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4585 9377 4592 9377 4592 9318 4566 9327
TIME...MOT...LOC 0652Z 283DEG 29KT 4587 9368 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 14, 11:01 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 11:01 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1101 PM CDT Thu Jul 14 2022

.SHORT TERM...(This evening through Friday night)
Issued at 218 PM CDT Thu Jul 14 2022

KEY MESSAGES:

- Thunderstorms are possible tonight, some may be severe in western
Minnesota.

- Hot and humid weather will last into next week.

The high pressure that brought us a nice Wednesday is moving off to
the east and southeasterly winds are increasing on the back side of
the high as it departs. WAA and moisture advection into the area
will result in high temperatures a little warmer than yesterday with
highs in the 80s, to the lower 90s near the Buffalo Ridge, and
dewpoints rising into the 60s, with some lower 70s possible in
southern Minnesota by this evening. With the increased heat and
humidity instability will be on the increase in western and southern
Minnesota. A short wave rounding the western ridge will dive
southwest through north Dakota and Minnesota tonight and spread the
chance for showers and thunderstorms across the area. MLCAPE values
look to surge to around 2000 J/kg by this evening in western and
southern Minnesota and, combined with 40+ kts of shear, some of the
storms may become severe. There is still a lot of spread in the CAMs
as to how tonight will play out, but it looks like one or possibly
two clusters of storms will move across the forecast area. With the
nocturnal LLJ helping to maintain the environment through the night,
areas where the clusters track will see the highest rainfall
amounts. Guidance suggests there could be some isolated amounts in
excess of one to two inches. It is difficult to say which areas are
favored for the heavier amounts due to the spread in the guidance,
but it looks like central Minnesota into west central Wisconsin has
the best chance at this point, but we will see what subsequent model
runs produce.

Any showers or storms should be out of Minnesota tomorrow morning,
and out of west central Wisconsin by the afternoon. Tomorrow will be
warm and humid with high temperatures in the 80s to lower 90s and
dewpoints in the upper 60s to lower 70s under clearing skies.
Tomorrow night now looks to remain mostly dry, but it will be warm
and humid with temperatures in the upper 60s to lower 70s and
dewpoints in the mid to upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 218 PM CDT Thu Jul 14 2022

Saturday through Tuesday... Heat and humidity settle in.
High temperatures will gradually warm into the mid to upper 80s and
lower 90s by Sunday afternoon. Overnight lows do not offer much
relief as they settle a few degrees on either side of 70. Additional
chances for precipitation continue through the weekend, but PoPs
have trended lower. The temporal and spatial details are uncertain
at this time due to lower confidence from model and ensemble
disagreement. By Monday and Tuesday, the heat wave will reach its
peak with daytime highs climbing into the low to mid 90s and dew
points near 70. Heat indices in the upper 90s are a possibility
Monday afternoon. Some "relief" is on the was as our next system
will drop into the Upper Midwest on Tuesday and is progged to be the
strongest feature of the extended period. Guidance has come into
better agreement with developing an upper-level low around Tuesday
and tracking it across the US-Canada border. This should lead to a
better chance of widespread precipitation across the area. Behind
the front will be a northwestern flow before the ridging attempts to
build back into the region.

Wednesday and Thursday... In the wake of that cold front,
temperatures trend slightly cooler. Highs will still be in the mid
80s to near 90 both days, but humidity will be notably lower. Both
days appear to be dry with seasonable mid-Summer weather.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 218 PM CDT Thu Jul 14 2022

KEY MESSAGES:

- Thunderstorms are possible tonight, some may be severe in western
Minnesota.

- Hot and humid weather will last into next week.

The high pressure that brought us a nice Wednesday is moving off to
the east and southeasterly winds are increasing on the back side of
the high as it departs. WAA and moisture advection into the area
will result in high temperatures a little warmer than yesterday with
highs in the 80s, to the lower 90s near the Buffalo Ridge, and
dewpoints rising into the 60s, with some lower 70s possible in
southern Minnesota by this evening. With the increased heat and
humidity instability will be on the increase in western and southern
Minnesota. A short wave rounding the western ridge will dive
southwest through north Dakota and Minnesota tonight and spread the
chance for showers and thunderstorms across the area. MLCAPE values
look to surge to around 2000 J/kg by this evening in western and
southern Minnesota and, combined with 40+ kts of shear, some of the
storms may become severe. There is still a lot of spread in the CAMs
as to how tonight will play out, but it looks like one or possibly
two clusters of storms will move across the forecast area. With the
nocturnal LLJ helping to maintain the environment through the night,
areas where the clusters track will see the highest rainfall
amounts. Guidance suggests there could be some isolated amounts in
excess of one to two inches. It is difficult to say which areas are
favored for the heavier amounts due to the spread in the guidance,
but it looks like central Minnesota into west central Wisconsin has
the best chance at this point, but we will see what subsequent model
runs produce.

Any showers or storms should be out of Minnesota tomorrow morning,
and out of west central Wisconsin by the afternoon. Tomorrow will be
warm and humid with high temperatures in the 80s to lower 90s and
dewpoints in the upper 60s to lower 70s under clearing skies.
Tomorrow night now looks to remain mostly dry, but it will be warm
and humid with temperatures in the upper 60s to lower 70s and
dewpoints in the mid to upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 218 PM CDT Thu Jul 14 2022

Saturday through Tuesday... Heat and humidity settle in.
High temperatures will gradually warm into the mid to upper 80s and
lower 90s by Sunday afternoon. Overnight lows do not offer much
relief as they settle a few degrees on either side of 70. Additional
chances for precipitation continue through the weekend, but PoPs
have trended lower. The temporal and spatial details are uncertain
at this time due to lower confidence from model and ensemble
disagreement. By Monday and Tuesday, the heat wave will reach its
peak with daytime highs climbing into the low to mid 90s and dew
points near 70. Heat indices in the upper 90s are a possibility
Monday afternoon. Some "relief" is on the was as our next system
will drop into the Upper Midwest on Tuesday and is progged to be the
strongest feature of the extended period. Guidance has come into
better agreement with developing an upper-level low around Tuesday
and tracking it across the US-Canada border. This should lead to a
better chance of widespread precipitation across the area. Behind
the front will be a northwestern flow before the ridging attempts to
build back into the region.

Wednesday and Thursday... In the wake of that cold front,
temperatures trend slightly cooler. Highs will still be in the mid
80s to near 90 both days, but humidity will be notably lower. Both
days appear to be dry with seasonable mid-Summer weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1050 PM CDT Thu Jul 14 2022

Biggest change we've seen with 00z guidance rolling in is a definite
shift east on the thunderstorm/heavy rain threat tonight, with that
looking to shift over western WI and far eastern MN. We have two
sources of forcing, one is a shortwave up over the Red River Valley
and the other is the LLJ coming up into IA. That shortwave will dive
southeast through the night and by the time the forcing from the
shortwave meets up with the WAA associated with the LLJ over Iowa,
we're over western Wisconsin before convection really gets going.
With this TAF set, left TS mention only at MSP and RNH/EAU. Also
increasing confidence that this thunderstorm activity will bring MVFR
stratus to western WI and adjoining portions of far eastern MN, so
started beefing up lower cig mention for MSP/RNH/EAU as well. Once
the shortwave over the Red River Valley clears the MPX CWA Friday
morning, we'll be done with precip the rest of this TAF period.

KMSP...With the warm front just southwest of MSP, not ready to throw
in the towel for MSP getting storms and storms that have been
bubbling up over Wright county does keep hope alive that MSP will see
some storm activity. Any storms that do develop should be clear of
MSP by 12z. With more models showing some MVFR cigs developing in the
morning, did introduce those cig restrictions with this TAF, though
getting MVFR cigs is still not guaranteed.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind E 5-10 kts.
Sun...VFR. Wind E 5 kts.
Mon...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
SHORT TERM...CEO
LONG TERM...BPH
AVIATION...MPG
Hazardous weather outlook, Jul 14, 3:27 PM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Thu Jul 14 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
327 PM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely overnight into Friday morning. Severe
thunderstorms are possible across western and central Minnesota,
with damaging wind gust the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A prolonged stretch heat and humidity is expected beginning
Friday and continuing into next week. Peak heat indices in excess
of 95 degrees are likely, along with overnight lows remaining
at or above 70 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

BPH

In the hours before

Special weather statement, Jul 15, 1:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
152 AM CDT Fri Jul 15 2022

MNZ044-045-052-150715-
Isanti MN-Mille Lacs MN-Kanabec MN-
152 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern
Kanabec, central Mille Lacs and north central Isanti Counties through
215 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Milaca, or 30 miles south of Mille Lacs Lake, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bock around 205 AM CDT.

Other locations in the path of this storm include Mora, Brunswick and
Ogilvie.

This includes U.S. Highway 169 between mile markers 196 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4585 9377 4592 9377 4592 9318 4566 9327
TIME...MOT...LOC 0652Z 283DEG 29KT 4587 9368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:17 AM CDTSpecial Weather StatementMPXMorrison28 min
Jul 15, 2:24 AM CDTSpecial Weather StatementMPXMille Lacs36 min
Jul 15, 2:14 AM CDTSpecial Weather StatementMPXBarron31 min
Jul 15, 3:55 AM CDTFlash Flood WarningMPXChippewa5 hr
Jul 15, 4:04 AM CDTFlash Flood WarningMPXBarron4 hr

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.